Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 139, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 8, 2002, 4:18 PM CDT for Spink County, South Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2002, 4:18 PM CDT (21:18 UTC)
- Expired
- Aug 8, 2002, 5:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Spink County, SD
The radar
The Aberdeen radar (KABR), 57 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 2:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1473 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
024 WUUS53 KABR 082118 SVRABR SDC115-082215- /NEW.KABR.SV.W.0225.082117-082215/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 417 PM CDT THU AUG 8 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SPINK COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 515 PM CDT * AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 19 MILES SOUTHWEST OF REDFIELD...OR ABOUT 15 MILES NORTHEAST OF MILLER...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... REDFIELD AROUND 445 PM CDT ASHTON AROUND 455 PM CDT BRENTFORD AROUND 515 PM CDT THE PUBLIC REPORTED 60 MPH WINDS AT 349 PM CDT 8 MILES NORTHEAST OF ST. LAWRENCE. THIS IS A DANGEROUS STORM. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4489 9872 4463 9870 4507 9802 4525 9830 FAUCETTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:50 PM CDT, 28 minutes earlier.
Area forecast discussion, Aug 8, 3:50 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 350 PM CDT THU AUG 8 2002 DISCUSSION WILL BE RATHER SHORT. CONVECTION FIRING ALONG WEAK CONVERGENCE LINE ACROSS CENTRAL CWA. THIS AREA A BIT DISPLACED FROM MAIN MID LEVEL DYNAMICS BUT MOISTURE MORE THAN PLENTIFUL. WILL CONTINUE TO SEE THIS LINE MOVE SLOWLY ENE ACROSS EASTERN CWA THIS EVENING. MID LEVEL WINDS AND CORFIDI VECTORS INDICATE SLOW PROPOGATION OF MCS. THUS SOME HEAVY RAINFALL AMOUNTS LIKELY. THE GOOD NEWS IS MOST OF THE CWA STILL HAS RELATIVELY HIGH FFG AND THEREFORE EXPECT MAJORITY OF THE RAINFALL WILL BE HANDLED OKAY WITH ONLY LOCALIZED PROBLEMS. ANOTHER LINE OF STORMS COULD LIKELY CLIP WESTERN OR NORTHWEST CWA AS STRONG S/W HEADS NORTHEAST INTO NORTH DAKOTA OVERNIGHT. MEANWHILE FRONT EDGES TOWARD MN BORDER BY AFERNOON AND IT APPEARS MAJORITY OF ACTIVITY ON FRIDAY WILL BE EAST OF THE REGION. FOR FRI NIGHT AND SATURDAY UPPER LEVEL LOW SWINGS EAST ACROSS THE NORTHERN CWA. EXPECT AT LEAST INSTABILITY SHOWERS ON SATURDAY. NEXT MAJOR SYSTEM STILL BEING ADVERTISED AND PROBABLY WILL SEE SOME EFFECT OF THIS SYSTEM BY LATE SUNDAY INTO MONDAY AS ALMOST FALL LIKE PATTERN SETS UP ACROSS NORTHERN PLAINS. TDK .EXTENDED DISCUSSION... MAIN CHALLENGE OF EXT WILL BE CHANCE OF PRECIP ON MON. AVN EXT CONTINUES TO SHOW UPPER LEVEL TROUGH MOVG THRU AREA ON SUN INTO MON. FRONT LOOKS TO HAVE PASSED THROUGH AREA BY MON SO WILL JUST HAVE THREAT OF PRECIP DUE TO H5 TROUGH MOVG OVER NRN PLAINS. AS FOR TIMING OF PRECIP...BEST CHANCE LOOKS TO BE SUN OVERNIGHT INTO MON MORNING WITH A SLIGHT CHANCE OF PRECIP STILL MON AFTERNOON ACROSS THE NE PORTIONS OF THE CWA. WITH THE NW FLOW ACROSS THE STATE FOR THE REMAINDER OF THE EXT...WILL SEE COOLER TEMPS THROUGHOUT THE WEEK WITH THE AREA REACHING BACK UP INTO THE UPPER 70S TO MID 80S BY MIDWEEK. ON WED AVN EXT SHOWS WEAK S/W SLIDING SOUTH OUT OF CANADA...WHICH COULD AFFECT REGION WED INTO THU...BUT WILL LEAVE FCST DRY FOR NOW. ALBRECHT .ABR...NONE.
In the hours before
Local storm report, Aug 8, 3:24 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
324 PM CDT THU AUG 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 2 NW STEPHAN SD 1.75 INCH HAIL
08/08/02 HYDE
GEMLocal storm report, Aug 8, 4:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
408 PM CDT THU AUG 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0349 PM 13 NE FORT THOMPSON SD 60 MPH WIND GUST
08/08/02 BUFFALO
0350 PM MILLER SD .88 INCH HAIL
08/08/02 HAND
MJAThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 2:24 PM CDT | Severe Thunderstorm Warning | ABR | Hyde | 51 min |
| Aug 8, 3:15 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 45 min |
| Aug 8, 3:32 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 28 min |
| Aug 8, 3:51 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 39 min |
| Aug 8, 3:56 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 49 min |
| Aug 8, 4:01 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 44 min |
| Aug 8, 4:50 PM CDT | Flash Flood Warning | ABR | Buffalo | 115 min |
| Aug 8, 6:52 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 53 min |
| Aug 8, 6:59 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.